SDN members see fewer ads and full resolution images. Join our non-profit community!

Bilateral Pulmonary Embolism

Discussion in 'Medical Students - DO' started by Tammy, May 13, 2002.

  1. Tammy

    Tammy Senior Member 7+ Year Member

    138
    0
    Jan 7, 2002
    KS
    Hello everyone!

    I'm hoping that someone (perhaps a M2-4) will have the answer to this question, but first the background.

    On Thursday night, we rushed my grandfather to the ER because he could not breathe. He is a very spry 78-year-old guy...goes dancing 1-4 times per week with his girlfriend. (They're like teenagers! :D )

    We found out Friday that he had bilateral pulmonary embolism, plus they found a third blood clot in his leg. The pulmonologist said they considered putting in a filter, but decided against it. The reasoning was that it has only been proven to be effective after the second PE.

    WHY????

    From what I read in my boyfriend's pulmonology books (he is in PA school), the mortality rate is 67% from PE.

    First, why would they wait for a second PE when the mortality rate is so high?

    And second, what would change in the blood vessels after the second PE that would make the filter effective?

    If anyone has any information, I would really appreciate it. I am very confused by this.

    Thank you very much,
    Tammy

    p.s. My grandfather is doing very well and is expected to come home by the end of the week.
     
  2. SDN Members don't see this ad. About the ads.
  3. Tammy

    Tammy Senior Member 7+ Year Member

    138
    0
    Jan 7, 2002
    KS
    I got half-an-answer today. Apparently the decision to put in a filter after the 2nd PE is based on "outcomes based medicine." There is no clinical evidence to support the benefits of inserting a filter after the first PE.

    OK...so it doesn't help. But I still don't understand why it would prevent clots from entering the lung only after the second PE. Does something change in the clots? Does something change in the vena cava? Does something change in the lungs?

    If anyone has an answer, please respond.

    Thanks!
    Tammy
     
  4. DOnut

    DOnut Senior Member 10+ Year Member

    493
    1
    Dec 17, 2001
    New Orleans, LA
    Bump......also try to post this in rotations and residencies I would also like to know.
     
  5. migraineboy

    migraineboy Member 7+ Year Member

    94
    0
    Dec 22, 2001
    Tammy - I emailed you early today with an answer, but I fear that I might have confused you further rather than helped you. Please allow me to try again. Pulmonary emboli result from formation of thrombi (blood clots) in the body that travel to the lung vasculature, become lodged, and create cardiopulmonary dysfunction. Often times, as is the case with your grandfather, these thrombi originate from the deep vessels in the legs (and are therefore called deep vein thromboses or DVT's). A piece of this thrombi can break off, travel throught the vena cava, into the right side of the heart, and out to the lungs producing the pulmonary emboli (PE). The pulmonary emboli, if large if enough, often produces fatal results. If the emboli are smaller, as was probably the case with your grandfather, the emboli will produce cardiopulmonary dysfucntion until the body's natural mechanisms disolve the emboli. The first line of treatment, besides preserving cardiopulomany function, is to administer medications which interfere with the clotting mechanisms of the blood, and therefore prevent any further thrombi/emboli development. Heparin or enoxaparin are medication that are administered in the hospital setting to interfere with these clotting mechanisms. Patients are usually started on another medication called warfarin (Coumadin) which interferes with the clotting mechanism as well. Patients will remain on warfarin (an oral medication) for several months if not for the remainder of their lives (as is the case with most elderly patients). In the vast majority of cases, these medicines, called anticoagulants, will prevent the formation of further DVT's/PE's. In some cases, however, a patient will continue to form these clots despite being on the anticoagulant medication and is at risk for additional pulmonary emboli. If this is the case, physicians will run several tests in effort to determine why the individual continues to form these clots and will often consider placing a Greenfield filter to prevent DVT's from traveling to the lung vasculature. Placing a Greenfield filter is a procedure, and has certain risks envolved. Therefore, physicians will anticoagulate and not place filters in patients after the first PE in most occasions because this method is proven to be safe and effective in the majority of cases. When anticoagulation therapy fails, then it is time to move onto other therapies, such as filters. There are no changes in the clots, the vena cava, or the lungs from the first PE to a second PE. In medicine, you always start with therapies that are proven to be the most safe and effective (anticoagulation in this case) for patients before you attempt therapies with more risk envolved (i.e. filters). Hope this helps....
     
  6. Tammy

    Tammy Senior Member 7+ Year Member

    138
    0
    Jan 7, 2002
    KS
    Migraine Boy,

    I looked on SDN the other night before checking my e-mail, so I didn't realize someone had responded when I posted my second message. Both of your responses were very clear and understandable. That will make you a wonderful doc.

    Thank you for your help.

    - Tammy
     

Share This Page